Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 533, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Dec 17, 2012, 11:34 AM CST for Breckinridge County, Hancock County, Kentucky; Perry County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 17, 2012, 11:34 AM CST (17:34 UTC)
- Expired
- Dec 17, 2012, 12:05 PM CST
- In force
- 31 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Perry County, IN, Breckinridge County, KY, Hancock County, KY
The radar
The Louisville radar (KLVX), 76 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 17, 11:26 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 447 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
896
WUUS53 KLMK 171734
SVRLMK
INC123-KYC027-091-171805-
/O.NEW.KLMK.SV.W.0533.121217T1734Z-121217T1805Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1134 AM CST MON DEC 17 2012
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY...
CENTRAL HANCOCK COUNTY IN NORTHWEST KENTUCKY...
SOUTHERN PERRY COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 1205 PM CST
* AT 1134 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR CHAMBERS...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
HAWESVILLE...
CHAMBERS AND GOERING...
CANNELTON AND FENN HAVEN...
DUKES...
SUNNY CORNER AND SKILLMAN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
&&
LAT...LON 3784 8691 3802 8663 3786 8652 3779 8683
3784 8686 3783 8689
TIME...MOT...LOC 1735Z 255DEG 13KT 3783 8681
WIND...HAIL <50MPH 1.00IN
$$
MJ2 follow-up statements
307
WWUS53 KLMK 171756
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1156 AM CST MON DEC 17 2012
INC123-KYC027-091-171805-
/O.CON.KLMK.SV.W.0533.000000T0000Z-121217T1805Z/
PERRY IN-BRECKINRIDGE KY-HANCOCK KY-
1156 AM CST MON DEC 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1205 PM CST
FOR CENTRAL HANCOCK...WESTERN BRECKINRIDGE AND SOUTHERN PERRY
COUNTIES...
AT 1152 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR SKILLMAN...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
HAWESVILLE...
DODD AND TOBINSPORT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
&&
LAT...LON 3784 8691 3802 8663 3786 8652 3779 8683
3784 8686 3783 8689
TIME...MOT...LOC 1756Z 255DEG 13KT 3788 8670
WIND...HAIL <50MPH 1.00IN
$$
MJ896
WWUS53 KLMK 171803
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1203 PM CST MON DEC 17 2012
INC123-KYC027-091-171814-
/O.EXP.KLMK.SV.W.0533.000000T0000Z-121217T1805Z/
PERRY IN-BRECKINRIDGE KY-HANCOCK KY-
1203 PM CST MON DEC 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HANCOCK...WESTERN
BRECKINRIDGE AND SOUTHERN PERRY COUNTIES WILL EXPIRE AT 1205 PM
CST...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE
OF PRODUCING PERIODS OF HEAVY RAIN AND DANGEROUS LIGHTNING.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
LAT...LON 3784 8691 3802 8663 3786 8652 3779 8683
3784 8686 3783 8689
TIME...MOT...LOC 1804Z 255DEG 13KT 3789 8666
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 11:25 AM CST, 9 minutes earlier.
Area forecast discussion, Dec 17, 11:25 AM CST, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1225 PM EST MON DEC 17 2012 ...Updated Aviation Discussion... .Short Term (Today through Tuesday)... Issued at 255 AM EST Mon Dec 17 2012 An upper level trough and associated surface low are still on track to cross the area today. This will bring a couple of rounds of showers today as well as the chance for thunderstorms. Scattered showers are ongoing across the forecast area this morning. A few strikes of lightning have been observed as well. Showers will continue to increase this morning, especially across south central and east central Kentucky. The models show an area of showers developing across western KY/TN becoming more widespread over the next few hours and tracking to the northeast. The radar shows this area has begun to develop over the last hour. Will therefore carry likely pops over south and east central KY this morning, with scattered showers elsewhere. After the initial wave of rain moves out, we will likely see a relative minimum in precipitation during the middle of the day. Temperatures are expected to warm into the lower to possibly mid 60s. As the upper level trough nears, another area of rain will develop across west central Kentucky. Soundings indicate that surface based instability may develop this afternoon as the surface temperatures rise and heights fall aloft. This would be especially likely south of the Ohio River. Given instability and cold temps aloft we may see some thunderstorms with hail developing this afternoon. This system will pull off to the northeast tonight and rains will end. For tomorrow high pressure will nose in from the south bringing a dry day with clearing skies. Temperatures will cool off tonight and tomorrow. Lows tonight will drop into the mid 30s to lower 40s. Highs tomorrow will be in the lower to mid 50s. .Long Term (Tuesday night through Sunday)... Issued at 310 AM EST Mon Dec 17 2012 Dry weather continues through Wednesday as the surface ridge axis retreats to the mid-Atlantic coast, giving way to southerly return flow. Temps will be well above normal, with many locations punching into the 60s on Wednesday afternoon. All eyes are on Wednesday night and Thursday as a very sharp but progressive upper trough moves from the Rockies to the Great Lakes. The surface low will deepen quite rapidly as it moves across Illinois into either Indiana or Michigan, depending which model we believe. GFS is the most progressive, but ECMWF is the farthest south. NAM through 12Z Thursday is slower and farther north than either the GFS or ECMWF. Either way, the Ohio Valley is in for a decent rain event under a very dynamic low-level jet. QPF will be limited by how progressive the system is, averaging a half to 3/4 of an inch, with most of it coming in a 6-hr span. SVR potential is limited by the lack of surface-based instability, but there will be enough elevated CAPE to support at least some embedded thunder. Convective probabilities go up with the slower solutions, but it is worth noting that the trend is faster from one run to the next. This forecast splits the difference between GFS and ECMWF. Temps are quite tricky due to this timing. Have gone above guidance for Wednesday night, given cool bias of models in the pre-frontal regime, as well as the expectation for steady or rising temps after midnight. Minimal rise on Thursday, but still above GFS guidance before temps drop off the table in the afternoon. If the trend should start to favor the slower ECMWF or even the NAM solution, we could crack 60 before fropa, especially east of I-65. Lingering precip on Thursday night will be in the form of snow showers, but at this time no accumulation is expected. Could see this changeover late Thursday afternoon if a faster solution should win out. Thermal trof is very progressive and will already be lifting out on Friday. Still looks like we will be below normal on NW winds on Friday, but any Lake Michigan plume should stay off to our north and east. Temps recover to near normal for the remainder of the weekend as high pressure settles into the Deep South. && .Aviation (18Z TAF Issuance)... Issued at 0025 AM EST Mon Dec 18 2012 Numerous fast moving thunderstorms have developed and will affect the SDF airport in the 18 to 21z time frame. Numerous thunderstorms will also affect LEX around 19 through 23z...and BWG from around 19 through 23Z. Frequent lightning...small hail and gust winds will accompany any thunderstorms. Other than thunderstorms, winds will be from 5 to 10kt from the southwest. Variable broken MVFR ceilings may be expected outside of any thunderstorms. Overnight, MVFR ceilings are expected with thunderstorms exiting after around 03z. Winds will switch to the northwest this evening. Ceilings will rise and begin to scatter out by 14z Tuesday. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Short Term.......EER Long Term........RS Aviation.........JSD
Hazardous weather outlook, Dec 17, 10:12 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1112 AM EST MON DEC 17 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-180845- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1112 AM EST MON DEC 17 2012 /1012 AM CST MON DEC 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE A CHANCE FOR THUNDERSTORMS TODAY AS A LOW PRESSURE SYSTEM MOVES NORTHEAST ALONG THE OHIO RIVER. IF ENOUGH INSTABILITY DEVELOPS THIS AFTERNOON SOME OF THE STORMS MAY BECOME STRONG WITH MARGINALLY SEVERE HAIL AND GUSTY WINDS. ANY THUNDERSTORM THAT DEVELOPS WILL PRODUCE DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A VIGOROUS LOW PRESSURE SYSTEM IS FORECAST TO MOVE INTO THE MIDWEST EARLY THURSDAY. AHEAD OF THIS SYSTEM...SHOWERS WITH EMBEDDED THUNDERSTORMS ARE LIKELY. THESE STORMS WILL BRING LIGHTNING AS WELL AS GUSTY WINDS AND HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HAIL OR DAMAGING WINDS TODAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. EER/RAS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 11:53 AM CST | Special Weather Statement | LMK | Logan | 42 min |
| Dec 17, 11:57 AM CST | Special Weather Statement | LMK | Ohio | 43 min |
| Dec 17, 12:06 PM CST | Severe Thunderstorm Warning | LMK | Logan | 29 min |
| Dec 17, 12:13 PM CST | Special Weather Statement | LMK | Butler | 32 min |
| Dec 17, 12:14 PM CST | Severe Thunderstorm Warning | LMK | Meade | 31 min |
| Dec 17, 12:20 PM CST | Special Weather Statement | LMK | Logan | 30 min |
| Dec 17, 12:28 PM CST | Special Weather Statement | LMK | Butler, Grayson | 47 min |
| Dec 17, 12:44 PM CST | Special Weather Statement | LMK | Henry, Jefferson, Oldham, Trimble | 26 min |
| Dec 17, 12:50 PM CST | Special Weather Statement | LMK | Breckinridge, Hardin, Meade | 45 min |
| Dec 17, 12:52 PM CST | Special Weather Statement | LMK | Simpson, Warren | 28 min |
| Dec 17, 1:02 PM CST | Special Weather Statement | LMK | Allen, Barren, Edmonson, Hart, Larue | 43 min |
| Dec 17, 1:08 PM CST | Special Weather Statement | LMK | Henry, Jefferson, Oldham, Trimble | 82 min |
| Dec 17, 1:13 PM CST | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Nelson | 42 min |
| Dec 17, 1:29 PM CST | Special Weather Statement | LMK | Bullitt | 46 min |
| Dec 17, 1:34 PM CST | Severe Thunderstorm Warning | LMK | Bullitt, Jefferson, Spencer | 41 min |
| Dec 17, 1:52 PM CST | Special Weather Statement | LMK | Barren, Green, Larue, Marion, Metcalfe, Monroe and 3 more | 43 min |
| Dec 17, 2:05 PM CST | Special Weather Statement | LMK | Franklin, Shelby, Woodford | 90 min |
| Dec 17, 2:20 PM CST | Special Weather Statement | LMK | Adair, Anderson, Boyle, Casey, Cumberland, Marion and 4 more | 45 min |
| Dec 17, 2:48 PM CST | Special Weather Statement | LMK | Bourbon, Clark, Fayette, Harrison, Nicholas, Scott | 87 min |
| Dec 17, 2:48 PM CST | Severe Thunderstorm Warning | LMK | Fayette, Scott, Woodford | 25 min |
| Dec 17, 2:49 PM CST | Special Weather Statement | LMK | Bourbon, Clark, Fayette, Harrison, Nicholas, Scott | 86 min |
| Dec 17, 2:56 PM CST | Special Weather Statement | LMK | Casey, Clinton, Cumberland, Garrard, Jessamine, Lincoln and 2 more | 29 min |
| Dec 17, 5:49 PM CST | Special Weather Statement | LMK | Nelson | 46 min |
| Dec 17, 11:49 AM CST | Special Weather Statement | LMK | Harrison | 31 min |
| Dec 17, 12:05 PM CST | Special Weather Statement | LMK | Washington | 30 min |
| Dec 17, 12:08 PM CST | Special Weather Statement | LMK | Washington | 27 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.